Alert archive / Kansas / Tornado Warnings in 2016

Tornado Warning 54, NWS Goodland, KS

May 27, 2016Greeley County, Kansas

NWS Goodland, KS issued this tornado warning at May 27, 2016, 3:43 PM MDT for Greeley County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 3:43 PM MDT (21:43 UTC)
Expired
May 27, 2016, 4:15 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Greeley County, KS

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

070 
WFUS53 KGLD 272143
TORGLD
KSC071-272215-
/O.NEW.KGLD.TO.W.0054.160527T2143Z-160527T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 415 PM MDT
    
* AT 343 PM MDT...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO
  WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
  TRIBUNE TO 7 MILES NORTHEAST OF TOWNER...MOVING WEST AT 15 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...EXPECT DAMAGE TO MOBILE HOMES...ROOFS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  TRIBUNE AND HORACE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3846 10204 3861 10204 3860 10160 3846 10162
TIME...MOT...LOC 2143Z 095DEG 12KT 3853 10167 3855 10198 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 27, 1:50 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 27, 1:50 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
150 PM MDT FRI MAY 27 2016

.SHORT TERM...(This evening through Saturday)
Issued at 149 PM MDT Fri May 27 2016

Upper low will continue it's slow trek eastward through the
afternoon and into Saturday with PoPs remaining elevated through the
afternoon. There will be enough instability to spark off
thunderstorms through the afternoon. Severe storms across much of
the CWA will be limited for the most part to hail and wind. The
exception will be the far eastern portions of the CWA where a Theta-
E boundary is draped from north to south just east of the upper low.
In this area we could see stronger forcing which could lead to large
hail, damaging winds, and possibly an isolated tornado. Thunderstorm
activity will slowly move to the east overnight with very weak
shortwave high pressure building in briefly on Saturday. Drier air
will encompass the region on Saturday with PoPs increasing once more
as we head into the overnight hours into Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 149 PM MDT Fri May 27 2016

Weak upper ridge will gradually flatten on Sunday as flow becomes
nearly zonal across the CWA. A large longwave trough will move
slowly southward out of Canada as we head over the Monday through
Tuesday time frame. Slight chance to chance PoPs will remain
possible thanks to favorable instability in the region. CAPE values
during the afternoon Sunday through Tuesday will be in the 2000 J/Kg
to 3200 J/Kg range with only modest bulk shear values. Wave of low
pressure will rotate very slowly around the longwave trough through
Thursday with weather remaining largely unsettled through much of
next week. A ridge will build into the western U.S. as we head into
Friday. This ridge will gradually work its way into the region and
dry things out as we head into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1129 AM MDT Fri May 27 2016

A mix of vfr/mvfr conditions is expected for the forecast period
with ceilings ranging from bkn015 up to bkn060. 3-6sm -shra br thru
03z tonight with some vcts 19z-23z. Winds ne around 10kts
becoming nw by 00z tonight.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...TL
AVIATION...JN
Hazardous weather outlook, May 27, 3:15 PM MDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT FRI MAY 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282115-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
315 PM MDT FRI MAY 27 2016 /415 PM CDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE ALONG AND EAST OF A LINE FROM
COLBY TO ATWOOD TO TRENTON. THE THREATS WILL BE LARGE HAIL UP TO
GOLF BALL SIZE...DAMAGING WINDS AND BRIEF TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK. ON SUNDAY A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. ANY SEVERE
WEATHER REPORTS BY PHONE OR THROUGH SOCIAL MEDIA ARE GREATLY
APPRECIATED.

JTL

In the hours before

Local storm report, May 27, 2:17 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FUNNEL CLOUD     7 WSW IDALIA            39.67N 102.42W
05/27/2016                   YUMA               CO   PUBLIC

&&

HILL
Special weather statement, May 27, 2:26 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT FRI MAY 27 2016

KSZ041-272100-
GREELEY-
226 PM MDT FRI MAY 27 2016

...BRIEF TORNADOES POSSIBLE...

CONDITIONS FAVOR THE POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP
ACROSS THE AREA...HOWEVER AT THIS TIME IT IS UNKNOWN WHICH IF ANY
STORM WOULD PRODUCE A TORNADO. ANY TORNADOES WHICH DEVELOP ARE
EXPECTED TO POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH
WEAKER STORMS AND NOT SEEN ON RADAR.

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 3865 10205 3865 10157 3826 10157 3826 10204

DR
Local storm report, May 27, 3:03 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TORNADO          3 NE HORACE             38.50N 101.75W
05/27/2016                   GREELEY            KS   NWS EMPLOYEE

            LANDSPOUT

&&

HILL
Local storm report, May 27, 3:21 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TORNADO          4 NNW HORACE            38.53N 101.81W
05/27/2016                   GREELEY            KS   PUBLIC

            LANDSPOUT REPORTED

&&

HILL
Special weather statement, May 27, 3:31 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT FRI MAY 27 2016

COZ090-KSZ001-NEZ079-272145-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
331 PM MDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
345 PM MDT/445 PM CDT/...

AT 331 PM MDT/431 PM CDT/...TRAINED WEATHER SPOTTERS REPORTED A
STRONG THUNDERSTORM 5 MILES WEST OF HAIGLER...OR 10 MILES EAST OF
WRAY... MOVING SOUTHWEST AT 10 MPH.

DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAIGLER AND LAIRD.

LAT...LON 4001 10187 3995 10210 4009 10216 4014 10200
TIME...MOT...LOC 2131Z 057DEG 8KT 4004 10203

LUNDQUIST
Local storm report, May 27, 3:34 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             5 NW HAIGLER            40.06N 102.02W
05/27/2016  E0.75 INCH       DUNDY              NE   LAW ENFORCEMENT

            PEA TO PENNY SIZE HAIL REPORTED BY DUNDY COUNTY SHERIFF

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:08 PM MDTTornado WarningGLDLogan, Wichita37 min
May 26, 6:13 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace32 min
May 26, 6:13 PM MDTTornado WarningGLDCheyenne47 min
May 26, 6:23 PM MDTSevere Thunderstorm WarningGLDSherman52 min
May 26, 6:31 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace44 min
May 26, 6:37 PM MDTTornado WarningGLDRawlins53 min
May 26, 6:41 PM MDTTornado WarningGLDRawlins34 min
May 26, 6:54 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas51 min
May 26, 6:59 PM MDTSevere Thunderstorm WarningGLDWichita46 min
May 26, 7:03 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins42 min
May 26, 7:08 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
May 26, 7:09 PM MDTSevere Thunderstorm WarningGLDSherman51 min
May 26, 7:39 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton51 min
May 26, 7:41 PM MDTTornado WarningGLDRawlins34 min
May 26, 7:45 PM MDTHigh Wind WarningGLDLogan, Sherman, Thomas, Wallace73 min
May 26, 7:48 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins27 min
May 26, 7:53 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
May 26, 8:02 PM MDTTornado WarningGLDDecatur, Rawlins43 min
May 26, 8:05 PM MDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
May 26, 8:27 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton48 min
May 26, 9:30 PM MDTSpecial Weather StatementGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more45 min
May 26, 10:57 PM MDTAreal Flood WarningGLDCheyenne, Rawlins12 hr
May 27, 2:26 PM MDTSpecial Weather StatementGLDGreeley34 min
May 27, 2:47 PM MDTTornado WarningGLDGreeley43 min
May 27, 3:06 PM MDTTornado WarningGLDGreeley, Wichita24 min
May 27, 3:21 PM MDTTornado Warning Tornado observedGLDGreeley24 min
May 27, 3:26 PM MDTTornado WarningGLDGreeley, Wichita34 min
May 27, 3:57 PM MDTTornado WarningGLDGreeley, Wichita33 min
May 27, 4:15 PM MDTTornado WarningGLDGreeley15 min
May 27, 4:26 PM MDTTornado WarningGLDWichita34 min
May 27, 4:30 PM MDTSpecial Weather StatementGLDGreeley15 min
May 27, 4:33 PM MDTSpecial Weather StatementGLDCheyenne27 min
May 27, 4:47 PM MDTFlash Flood WarningGLDGreeley3 hr
May 27, 4:47 PM MDTTornado WarningGLDWichita28 min
May 27, 4:51 PM MDTSevere Thunderstorm WarningGLDWichita15 min
May 27, 4:55 PM MDTSpecial Weather StatementGLDGreeley35 min
May 27, 5:04 PM MDTSpecial Weather StatementGLDCheyenne26 min
May 27, 5:10 PM MDTSpecial Weather StatementGLDWichita20 min
May 27, 5:12 PM MDTSpecial Weather StatementGLDWallace33 min
May 27, 5:15 PM MDTSpecial Weather StatementGLDCheyenne15 min
May 27, 5:22 PM MDTSpecial Weather StatementGLDLogan23 min
May 27, 5:32 PM MDTSpecial Weather StatementGLDCheyenne28 min
May 27, 5:50 PM MDTSpecial Weather StatementGLDWallace10 min

Nearby

Tornado Warnings in Kansas, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.